Michigan, 2022Damaging Wind in Michigan, April 24, 2022
April 24, 2022 · NWS GRR · 1 event in 1 county or zone
An isolated severe storm produced wind gusts measured at up to 67 mph in Lansing.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe storm produced wind gusts measured at up to 67 mph in Lansing.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Apr 24, 2:52 PM EST, 45 minutes earlier.
Area forecast discussion, Apr 24, 2:52 PM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
352 PM EDT Sun Apr 24 2022
LATEST UPDATE...
Discussion/Marine
.DISCUSSION...(This evening through next Sunday)
Issued at 352 PM EDT Sun Apr 24 2022
-- Thunderstorms expected this afternoon and evening --
As expected thunderstorms have developed this afternoon, about
right on cue per the HREF. Also on cue is the fact that we have
discrete cells in the warm sector that are rotating. The rotation
is better aloft and we are getting some side lobe contamination of
velocity cores into lower elevation slices. We will see
thunderstorms, some possibly strong to severe through the
remainder of the afternoon and through 900 PM to 1000 PM this
evening. LI values have dipped to -3C with MUCAPE values in excess
of 1000 j/kg now. Enough instability is now present when combined
with the strong deep layer shear a threat of strong winds, near
severe hail and an isolated tornado all exist.
-- Some light precipitation possible Monday into Tuesday --
A trough aloft will be present during this time frame with a
shortwave rotating through the flow on Monday and an upper low
swing through into Tuesday. Low chances for some rain and snow
showers Monday into Tuesday across Central Lower Michigan.
-- Mainly dry the remainder of the work week --
It will be colder than normal early to mid week with a trough
aloft. We transition to northwest flow and then ridging by the end
of the work week. We are expecting dry weather from Tuesday night
through Saturday. During this time surface ridging will be in
place as well. We have 850mb temperatures that flip from -10C
Wednesday morning to +10C by Saturday. So, a warming trend through
the week is forecast. Next chance for rain comes Saturday night
into Sunday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 207 PM EDT Sun Apr 24 2022
Showers and thunderstorms will be possible this afternoon and
evening at all TAF sites between 300pm and 1000pm. The
precipitation will occur ahead of a cold front that will lag
behind the showers/storms by a few hours. There may be a few hour
period of MVFR ceilings with the precipitation at any TAF site
with the best chance occurring at KMKG and KGRR. Overnight,
conditions should primarily be VFR in the wake of the front.
Another chance for rain occurs Monday morning towards KJXN.
Winds will be gusty from the south-southwest this afternoon at
14-30 knots. Winds will subside considerably after sunset and
certainly by midnight.
&&
.MARINE...
Issued at 352 PM EDT Sun Apr 24 2022
We will maintain the Small Craft Advisory through 200 AM. The core
of the wind is moving through the area at this time, with 40-45
knots at 1,000 and 2,000 ft. Some of the observations right along
the lakeshore have higher winds 20-25 knot gusts at Ludington and
Muskegon. Waves are marginal, but they are 3.3 feet at both the
Muskegon and Port Sheldon buoys. Given the wind still moving
through will hold onto the headline. A bit of a lull in the wind
looks to be in place late tonight and Monday morning. This looks
short lived with another push of wind Monday evening. We may need
another SCA during that time frame.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory until 2 AM EDT Monday for LMZ844>849.
&&
DISCUSSION...Duke
AVIATION...Duke
MARINE...Duke
Hazardous weather outlook, Apr 24, 4:11 AM EST, 11 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
511 AM EDT Sun Apr 24 2022
MIZ037>040-043>046-050>052-056>059-064>067-071>074-250915-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
511 AM EDT Sun Apr 24 2022
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Strong to locally severe thunderstorms will be possible this
afternoon and evening. The highest chance of severe weather will
be between 3 pm and 10 pm this evening. The highest threat will be
strong winds, with large hail, locally heavy rainfall, and isolated
tornadoes also possible. Areas east of a line from Mt. Pleasant to
GR to South Haven will have the highest chance for severe weather.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
LMZ844>849-250915-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
511 AM EDT Sun Apr 24 2022
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Winds and waves will continue to produce hazardous conditions for
Small Craft. This threat will taper off overnight.
There will be a chance of a few thunderstorms through today.
Severe weather is not likely over the lakeshore, however some
cloud to water lightning, gusty winds, small hail, and locally
heavy downpours are possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
In the hours before
Special weather statement, Apr 24, 2:08 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
308 PM EDT Sun Apr 24 2022
MIZ051-242015-
Montcalm MI-
308 PM EDT Sun Apr 24 2022
...A strong thunderstorm will impact portions of northeastern
Montcalm County through 415 PM EDT...
At 308 PM EDT, Doppler radar was tracking a strong thunderstorm near
Stanton, moving northeast at 60 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Stanton... Edmore... Lakeview...
Sidney... McBride... Langston...
Westville... Cedar Lake... Entrican...
Six Lakes... Vestaburg... Turk Lake...
Wyman...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4333 8485 4321 8524 4331 8533 4347 8532
4346 8485 4344 8484
TIME...MOT...LOC 1908Z 224DEG 52KT 4331 8517
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
LAURENSSpecial weather statement, Apr 24, 2:13 PM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
313 PM EDT Sun Apr 24 2022
MIZ064-065-072-242015-
Kalamazoo MI-Allegan MI-Barry MI-
313 PM EDT Sun Apr 24 2022
...A strong thunderstorm will impact portions of southeastern
Allegan, Barry and northern Kalamazoo Counties through 415 PM EDT...
At 313 PM EDT, Doppler radar was tracking a strong thunderstorm near
Westwood, or near Kalamazoo, moving northeast at 65 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Kalamazoo... Portage... Hastings...
Otsego... Plainwell... Middleville...
Galesburg... Richland... Freeport...
Martin... Westwood... Comstock Northwest...
Gull Lake... Alamo... Orangeville...
Irving... Augusta... Woodland...
Delton... Yankee Springs...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4227 8577 4237 8576 4276 8551 4276 8507
4242 8526 4242 8530 4235 8530 4229 8533
4220 8576
TIME...MOT...LOC 1913Z 231DEG 56KT 4233 8564
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
LAURENSThunderstorm Wind, Clinton
- When
- April 24, 3:37 PM EST to 3:39 PM EST
- Where
- Clinton County, 0.86 mi SW of (Lan)capitol Cty Arp
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.770, -84.590
A 67 mph peak wind gust was reported at Lansing Capital City airport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Texas, April 24, 2022$200,000 · 1.25 in hail · 4 events
- Flash Flooding and Flooding in Texas, April 24 to 25, 2022$100,000 · 4 events
- Tornado and Damaging Winds in Illinois, April 24, 2022EF1 · 3 events
- High Surf in Hawaii, April 24 to 25, 20228 events
- Damaging Winds in Michigan, April 24, 2022$10,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Michigan, April 24, 20221 in hail · 4 events
- Hail and Damaging Winds in Oklahoma, April 24, 20221 in hail · 4 events
- Winter Weather in Colorado, April 24 to 25, 20223 events
- High Wind in South Dakota, April 24, 202253 kt wind · 2 events
- Hail and Damaging Wind in Oklahoma, April 24, 20221 in hail · 2 events
- Heavy Snow in Colorado, April 24 to 26, 20222 events
- Hail in Texas, April 24, 20221.5 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013894.